Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 24, 2021, 5:41 PM CDT for Steele County, Minnesota. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2021, 5:41 PM CDT (22:41 UTC)
- Expired
- May 24, 2021, 6:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
County Steele County, MN
The radar
The Minneapolis radar (KMPX), 86 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:55 PM CDT | HAIL 0.7 | 1 N Owatonna, MN | MEDIA FORWARDED SPOTTER REPORT OF DIME SIZED HAIL AND ESTIMATED 40MPH WINDS. LOCATION NOT EXACT. |
| May 24, 5:55 PM CDT | HAIL 0.7 | 1 N Owatonna, MN | CORRECTS PREVIOUS HAIL REPORT FROM 1 N OWATONNA FOR REPORT SOURCE. MEDIA FORWARDED SPOTTER REPORT OF DIME SIZED HAIL AND ESTIMATED 40MPH WINDS. LOCATION NOT EXACT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
168
WWUS83 KMPX 242241
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
541 PM CDT Mon May 24 2021
MNZ077-085-242315-
Steele-Rice-
541 PM CDT Mon May 24 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STEELE AND SOUTHEASTERN
RICE COUNTIES...
At 540 PM CDT, a strong thunderstorm was located over Owatonna,
moving northeast at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Owatonna, Medford, Clinton Falls, Merton, Moland, Ruskin and Owatonna
Airport.
LAT...LON 4404 9337 4429 9315 4428 9304 4408 9305
4397 9327
TIME...MOT...LOC 2240Z 228DEG 23KT 4408 9324
$$
TDHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 24, 2:33 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 24, 2:33 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 233 PM CDT Mon May 24 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 229 PM CDT Mon May 24 2021 The key messages in the short term are continued chances for thunderstorms later today. A few storms could produce damaging winds and large hail. Then on Tuesday red flag conditions are possible as drier air moves in behind the front and winds gust near 25 to 30 mph. Today and tonight - Early afternoon surface analysis showed a diffuse cold front approaching I-35, but this was barely discernible except for the dewpoint field, and the gradient was quite relaxed across the CWA. Rap 500mb heights and Water Vapor imagery showed a shortwave trough across eastern South Dakota. Over the next 12 hours that shortwave trough will lift towards northern Minnesota. The 250 mb jet will increase as well, and this should provide enough forcing for more widespread showers and thunderstorms to develop. MLCAPE values of around 750 to 1000 J/kg are marginal for severe weather, and so is the linear wind shear profile. Still expect a few stronger pulse-type cells to develop, so the Marginal Risk for severe storms seems very accurate for later this evening and early tonight. As for timing, did decrease the rain chances during the afternoon and evening. It looks like the better chances will be after sunset when the upper level forcing arrives. The HiRes models seem to indicate this trend as well. Tuesday and Tuesday night - The weak frontal boundary will continue eastward. Forecast soundings show dry and breezy inverted-V soundings. The HREF min RH drops to around 25 percent in the wake of the frontal boundary. This will set the stage for dangerously low fire weather conditions Tuesday afternoon across western and central Minnesota, which could extend into eastern Minnesota. Meanwhile farther east there will be more moisture. That should the RH values around 30 to 40 percent in western Wisconsin. The trade off is that these higher humidity values could lead to a few scattered showers or thunderstorms Tuesday afternoon. The better chances will be in central Wisconsin, but still have a small window of 20 to 30 percent chances for areas east of I-35. .LONG TERM...(Wednesday through Monday) Issued at 229 PM CDT Mon May 24 2021 The long term period will mark a change from the warm and humid conditions we have seen over the last few weeks to colder than normal conditions through the weekend before warming up again for the Memorial Day holiday. Broad high pressure centered north of the Dakotas will bring weak northerly winds on Wednesday before sweeping trough and surface low makes its way eastwards from the central Rockies by Thursday afternoon. Chances for precipitation arrive Thursday by midday and continue through Friday morning before the system pushes through, with the bulk of the precipitation and storm potential remaining south of MN and WI. Besides the rain, cloudy conditions persisting will bring us high temperatures in the mid to upper 50s on both Thursday and Friday with accompanying lows in the 40s, making for well below normal conditions heading into the weekend. Another broad and relatively weak area of high pressure will settle over the Great Lakes as zonal flow returns, with another surface trough bringing a chance for showers late Sunday into Monday. This is much lower confidence than earlier in the period, as the surface low is significantly weaker and models are having a hard time resolving the upper versus lower level timings, thus most are giving a broad area of low precipitation amounts. The GFS keeps us relatively dry while the ECMWF bring showers and some thunderstorms to far southern MN, and it is likely we will have to wait until Thursday and Friday's system is through before models start resolving this a bit better. On a brighter note, temperatures swing back towards seasonal norms in the mid 70s for highs on Sunday and Monday due to the zonal flow regime. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1230 PM CDT Mon May 24 2021 Not an easy forecast for the 18Z TAF period as we have to deal with a changing cloud cover regime for the first 6 hours, followed by chances for spotty convection and showers which linger into tomorrow. Areas of MVFR/low VFR BKN CIGS are present across the sites as we transition into the afternoon, turning mostly VFR as CIGS raise to 050-070. Our chance for convection begins around 21-23Z and lingers through at least 05-07Z tomorrow morning, with the strategy for the TAF being TEMPO to pinpoint the timing we are most confident in seeing convection near the sites. The actual risk for TS and SHRA is a few hours before/after, however we still have different solutions between CAMS and hi-res models such that low confidence is still present. Winds start out gusty at 200-220, with gusts generally diminishing this evening and prevailing around 10kts. KMSP...The main point of contention in the TAF is how to deal with potential for convection later today. Right now, the TEMPO within the TAF highlights the period of highest confidence in seeing TSRA near the terminal, however we could see initiation as early as 22/23Z and lingering SHRA/TS through around 05Z. Will be monitoring radar and CAM trends closely over the next 3 hours to see if we need to bump the timing up with the AMD. /OUTLOOK FOR KMSP/ Tue...VFR. Wind WSW 15G25kts. Wed...VFR. Wind NW 5-10kts. Thu...MVFR/SHRA likely. Chc IFR/TSRA. Wind E/SE at 10G20kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JRB LONG TERM...TDH AVIATION...TDH
Hazardous weather outlook, May 24, 4:33 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 433 PM CDT Mon May 24 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251500- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 433 PM CDT Mon May 24 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. There is a Marginal Risk of severe thunderstorms through this evening for much of the coverage area, namely along and east of a line from Brainerd to Sauk Center to Montevideo to Porter. Isolated large hail and damaging wind gusts are the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Critical fire weather conditions are possible from western Minnesota into portions of central Minnesota Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening.
In the hours before
Local storm report, May 24, 4:52 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND DMG 1 N OWATONNA 44.10N 93.23W
05/24/2021 STEELE MN PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
CTGSpecial weather statement, May 24, 5:38 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 538 PM CDT Mon May 24 2021 WIZ027-028-242315- Chippewa-Eau Claire- 538 PM CDT Mon May 24 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA AND NORTHWESTERN EAU CLAIRE COUNTIES... At 538 PM CDT, a strong thunderstorm was located over Lake Hallie, or over Eau Claire, moving northeast at 25 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Lake Wissota, Cadott, Boyd, Bateman, Eau Claire Airport, Jim Falls and Seymour. LAT...LON 4475 9151 4480 9157 4514 9132 4493 9094 TIME...MOT...LOC 2238Z 228DEG 23KT 4487 9140 TDH
Special weather statement, May 24, 5:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
541 PM CDT Mon May 24 2021
MNZ077-085-242315-
Steele-Rice-
541 PM CDT Mon May 24 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STEELE AND SOUTHEASTERN
RICE COUNTIES...
At 540 PM CDT, a strong thunderstorm was located over Owatonna,
moving northeast at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Owatonna, Medford, Clinton Falls, Merton, Moland, Ruskin and Owatonna
Airport.
LAT...LON 4404 9337 4429 9315 4428 9304 4408 9305
4397 9327
TIME...MOT...LOC 2240Z 228DEG 23KT 4408 9324
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:38 PM CDT | Special Weather Statement | MPX | Chippewa | 37 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.